Texas, 2013

Hail in Texas, February 12, 2013

February 12, 2013 · NWS SHV · 6 events in 4 counties and zones

A cold front moved south of the region with a cold and shallow airmass having infiltrated the Lower Mississippi Valley. However, a strong upper level storm system moved out of the Four Corners Region and into the Southern Plains during the morning hours of February 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A cold front moved south of the region with a cold and shallow airmass having infiltrated the Lower Mississippi Valley. However, a strong upper level storm system moved out of the Four Corners Region and into the Southern Plains during the morning hours of February 12th. Strong southerly winds in the lower levels of the atmosphere overrun the colder shallow airmass and this resulted in strong thunderstorms developing across the region. Temperature lapse rates were very strong which combined with low wet bulb zero heights meant that these thunderstorms produced mainly small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 12, 4:29 AM CST, 26 minutes earlier.

Area forecast discussion, Feb 12, 4:29 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
429 AM CST TUE FEB 12 2013

.DISCUSSION...
SCT -SHRA WITH ISOLATED -TSRA HAVE QUICKLY BEGUN TO DEVELOP THIS MORNING
ACROSS E TX/N LA...AS LARGE SCALE FORCING HAS INCREASED AHEAD OF AN
UPPER TROUGH EXTENDING FROM THE SRN ROCKIES INTO CNTRL NM. THIS TROUGH
REMAINS PROGGED TO SHIFT E ACROSS THE TX PANHANDLE TODAY...AND INTO
CNTRL/NE OK THIS EVENING BEFORE CROSSING THE MS RIVER WEDNESDAY. A
25-35KT SWRLY LLJ SHOULD INCREASE LATER THIS MORNING FROM SE TX INTO
LA/SRN MS...THUS ENHANCING OVERRUNNING RAINS. THE 09Z SFC ANALYSIS
INDICATES AN INVERTED SFC TROUGH EXTENDING JUST OFF MUCH OF THE TX
COAST INTO THE NRN GULF JUST S OF THE LA COAST...WHICH SHOULD MIX N
TODAY AS WEAK SFC CYCLOGENESIS COMMENCES ALONG THE BNDRY...AND THE
SWRLY LLJ INCREASES. THIS BNDRY SHOULD REMAIN JUST S OF THE REGION
THIS AFTERNOON...WITH MUCH OF THE FORECAST AREA REMAINING IN THE COOL
SECTOR. MARGINAL LAPSE RATES ALOFT AND THE INCREASING LLJ AND THETA-E
ADVECTION WILL RESULT IN ISOLATED EMBEDDED TSRA...WITH THE HEAVIER QPF
CONCENTRATED JUST N OF THE SFC BNDRY OVER CNTRL LA/MS. HAVE RAISED
POPS TO HIGH END CATEGORICAL TODAY...TAPERING POPS OFF TO
LIKELY/CHANCE THIS AFTERNOON ONCE MID/UPPER LEVEL DRY SLOTTING
INCREASES BENEATH THE UPPER TROUGH AS IT TRAVERSES OK. SHOULD NOT SEE
MUCH OF A RISE IN TEMPS THIS AFTERNOON AS WELL EVEN AS THE CONVECTION
DIMINISHES FROM SW TO NE...AND HAVE NUDGED THEM DOWN A TAD BELOW
GUIDANCE.

THE SHORT TERM PROGS MAINTAIN THE COLD CORE CENTER OF THE TROUGH
PROGRESSING E ACROSS NE OK/SE KS/MO/NW AR TONIGHT...AS COLDER AIR
BEGINS TO SPILL SE IN WAKE OF THE DEPARTING SFC LOW/FRONTAL BNDRY.
MODEL PARTIAL THICKNESSES SUPPORT THE POTENTIAL FOR A -RA/IP/SN MIX
ACROSS MCCURTAIN CO OK AS WELL AS THE FAR NRN COUNTIES OF SW
AR...WITH FORECAST SOUNDINGS ACROSS THIS AREA MAINTAIN THE FREEZING
LEVEL GENERALLY 1.5-2.3KFT. HOWEVER...SFC TEMPS SHOULD REMAIN ABOVE
FREEZING OVER THESE AREAS SHOULD THIS LIGHT WINTRY MIX INDEED
FALL...THUS NO ACCUMULATION IS EXPECTED. THIS POSSIBLE WINTRY MIX
SHOULD QUICKLY DIMINISH BY DAYBREAK WEDNESDAY...WITH POSTFRONTAL
STRATOCU GRADUALLY MIXING OUT BY AFTERNOON. SFC HIGH PRESSURE SHOULD
BUILD SE THROUGH TX WEDNESDAY AND BE IN PLACE OVER THE REGION
THURSDAY...WITH MODEST TEMP RISES EXPECTED THURSDAY AS WRLY WINDS
COMMENCE ATOP THE SFC RIDGE OVER THE LOWER MS VALLEY.

THE MODELS INDICATE THE NEXT DEVELOPING LONGWAVE TROUGH DIVING S INTO
THE PLAINS AND MS VALLEY FRIDAY...WHICH WILL DRIVE ANOTHER STRONGER
COLD FRONT S INTO THE AREA. THE BNDRY MAY BE INITIALLY SHALLOW AT
FIRST...BEFORE IT GRADUALLY DEEPENS DURING THE DAY IN RESPONSE TO
SFC HEIGHT RISES AHEAD OF STRONG CANADIAN HIGH PRESSURE BUILDING SSE
FROM THE PLAINS. THE GFS REMAINS THE WET OUTLIER IN DEVELOPING
POSTFRONTAL -SHRA ALONG THE 850MB TROUGH...JUST IN TIME AS MUCH COLDER
AIR BEGINS TO SPILL S FRIDAY NIGHT. THE ECMWF IS CONSIDERABLY
DRIER...BUT WILL MAINTAIN SLIGHT CHANCE POPS AREAWIDE BUT EXPAND THE
POTENTIAL FOR A LIGHT WINTRY MIX FARTHER S ACROSS E TX/N LA.
ATTM...MOISTURE AVAILABILITY APPEARS TO BE A PROBLEM EVEN IN THE
PRESENCE OF STRONG LARGE SCALE FORCING...AND TEMPS SHOULD BE NEAR OR
ABOVE FREEZING FOR THE MOST PART. THUS NOT EXPECTING MUCH IN THE WAY
OF WINTRY ACCUMULATIONS ATTM.

BELOW NORMAL TEMPS ARE EXPECTED SATURDAY BEFORE TEMPS BEGIN TO
MODERATE SUNDAY INTO EARLY NEXT WEEK ONCE A SRLY LOW LEVEL FLOW IS RE-
ESTABLISHED. CONVECTION SHOULD BEGIN TO INCREASE AHEAD OF THE NEXT
PROGRESSIVE SHORTWAVE ENTERING THE SRN PLAINS LATE MONDAY THROUGH
TUESDAY.

PRELIMS TO FOLLOW BELOW...

15

&&

.AVIATION...
CEILINGS AND VISIBILITIES PRIOR TO TERMINAL ISSUE TIME OF 12/12 UTC
WILL BE VFR...HOWEVER WITH SCATTERED SHOWERS AND THUNDERSTORMS
SPREADING RAPIDLY NORTHEAST THROUGH THE FOUR STATE REGION...EXPECTING
A GRADUAL LOWERING OF CEILINGS AND VISIBILITIES. BY 12/14 UTC TO
12/17 UTC MOST OF THE FORECAST SITES WILL BE MVFR WITH SOME LOWER
IFR FLIGHT CATEGORIES. MVFR/IFR FLIGHT CATEGORIES WILL PREVAIL
THROUGH THE REMAINDER OF THE FORECAST PERIOD ENDING 13/12 UTC
WEDNESDAY...AND BEYOND FOR SOME LOCATIONS. SOME FOG WILL DEVELOP
DUE TO RAIN AND MOISTURE PROVIDING A MORE SATURATED AIRMASS.
RAINFALL WILL END FROM WEST TO EAST BETWEEN 13/00 TO 13/06 UTC AS A
DRY SLOT OCCURS. SURFACE WINDS FORECAST TO BE EASTERLY 7 TO 11 KNOTS
THROUGH THE AFTERNOON AND THEN BECOMING NORTHEAST TO NORTHWEST AS A
SURFACE LOW PRESSURE SYSTEM MOVES ACROSS THE UPPER TEXAS COAST LATE
TODAY...AND THROUGH SOUTHERN LOUISIANA INTO THE EVENING. WINDS WILL
MOST LIKELY INCREASE FROM THE WEST TO NORTHWEST 10 TO 15 KNOTS
OVERNIGHT AS THE PRESSURE GRADIENT TIGHTENS IN WAKE OF THE SURFACE
LOW AND COLD FRONT AS HIGH PRESSURE FILLS INTO THE FOUR STATE
REGION. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  54  42  56  36  65 / 100  10  10   0   0
MLU  55  45  55  36  63 / 100  20  10   0   0
DEQ  47  36  55  29  63 / 100  40  10   0   0
TXK  49  38  55  36  63 / 100  30  10   0   0
ELD  50  40  54  35  63 / 100  30  10   0   0
TYR  54  39  56  36  65 / 100  10   0   0   0
GGG  53  40  56  35  65 / 100  10   0   0   0
LFK  60  42  58  35  67 / 100  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15/06
Hazardous weather outlook, Feb 11, 11:35 AM CST, 17 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1135 AM CST MON FEB 11 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-121200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1135 AM CST MON FEB 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE MOVING INTO THE
REGION FROM CENTRAL TEXAS TODAY. ELEVATED INSTABILITY AND COLD AIR
ALOFT MAY ALLOW FOR A FEW OF THE STORMS TO PRODUCE SEVERE
HAIL...BUT THESE OCCURRENCES WILL BE VERY ISOLATED. COVERAGE IS
EXPECTED TO DIMINISH BY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS CENTRAL
TEXAS DURING THE EARLY MORNING HOURS OF TUESDAY...AND SPREAD
NORTHEAST ACROSS THE REGION FOR MUCH OF THE DAY...AS AN UPPER
LEVEL DISTURBANCE MOVES INTO THE SOUTHERN PLAINS. ASIDE FROM AN
ISOLATED HAIL THREAT...THESE STORMS ARE EXPECTED TO REMAIN SUB-
SEVERE. A FEW FLURRIES OF SNOW MAY BE SEEN EARLY WEDNESDAY
MORNING GENERALLY ALONG AND N OF I-30...AS MOISTURE IS WRAPPED
BACK INTO THE COLD AIR. HOWEVER...NO ACCUMULATION IS EXPECTED. A
THIRD COLD FRONT WILL MOVE THIS WAY BY THE END OF THE WORK WEEK.
MOISTURE WILL BE LIMITED...BUT THIS WILL BE A COLDER AIR MASS AND
WE MAY SEE SOME SNOWFALL DOWN ALONG I-20 EARLY ON SATURDAY. NO
IMPACTS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

12

The radar

The Shreveport radar (KSHV), 108 km away, was scanning. The volume nearest the first event began at 10:53 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Upshur

When
February 12, 4:55 AM CST
Where
Upshur County, 1.16 mi W of Gilmer
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.730, -94.950

Hail, Cherokee

When
February 12, 6:00 AM CST
Where
Cherokee County, 0.91 mi NE of Bullard
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.140, -95.320

Hail, Gregg

When
February 12, 6:28 AM CST
Where
Gregg County, 2.23 mi NE of Greggton
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.520, -94.750

Hail, Smith

When
February 12, 7:12 AM CST
Where
Smith County, 1.38 mi N of Bascom
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.340, -95.220

Hail, Smith

When
February 12, 7:12 AM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.330, -95.300

Nickel sized hail reported just south of the University of Texas at Tyler.

Hail, Gregg

When
February 12, 7:28 AM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
0.75 in hail
Reported by
Public
Coordinates
32.520, -94.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424240, 424241, 424242, 424243, 424244, 424245.